Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 141, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 3, 2008, 7:07 PM CST for 5 counties in Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2008, 7:07 PM CST (01:07 UTC)
- Expired
- Mar 3, 2008, 7:30 PM CST
- In force
- 23 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Claiborne County, MS, Copiah County, MS, Franklin County, MS, Jefferson County, MS, Lincoln County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 96 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 2:25 PM CST | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 2:45 PM CST, 4 hours 22 minutes earlier.
Area forecast discussion, Mar 3, 2:45 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CST MON MAR 3 2008
...SIGNIFICANT SEVERE WEATHER OUTBREAK THIS AFTERNOON/EVENING
INCLUDING TORNADOES...PLEASE PAY CLOSE ATTENTION TO LOCAL ALERTS...
.DISCUSSION...
UPDATE: TORNADO WATCHES ARE NOW IN EFFECT FOR THE ENTIRE AREA...FOR
NE LA/SE AR UNTIL 600 PM CST...AND FOR MISSISSIPPI UNTIL 11 PM.
TIMING OF THE SYSTEM APPEARS ABOUT THE SAME...BUT CONVECTIVE
INFLUENCES MAY SPEED FORECAST TIMING OF SEVERE WEATHER UP A BIT. IF
THE 12Z GFS IS CORRECT...THEN JUST ABOUT ALL SEVERE WEATHER WILL BE
OVER BY MIDNIGHT IN THE EAST. AREA 18Z RAOBS INDICATED THAT THE CAP
IS ERODING QUICKLY AND SHOWER/TSTM ACTIVITY CURRENTLY ERUPTING ALONG
AND WEST OF THE RIVER IS DEVELOPING IN AN INCREASINGLY UNSTABLE AND
SHEARED ENVIRONMENT. NPW AND GRIDS ARE GENERALLY ON TRACK...BUT A
LAKE WIND ADVISORY MAY BE ISSUED FOR TONIGHT OVER MUCH OF THE AREA.
DETAILS FROM PREVIOUS DISCUSSION STILL APPLY FOR THE MOST PART.
/EC/
PREVIOUS DISCUSSION...
GOOD MIXING OF WAA 850 MB TEMPS AROUND 13-15C SHOULD ALLOW MAXIMUMS
BY AFTERNOON TO RANGE FROM 74 TO 79...WITH EVEN A FEW 80 DEGREE
REPORTS NOT OUT OF THE QUESTION. 850MB DEWPOINTS WILL BE INCREASING
TO THE 12-13C RANGE DURING THE LATE AFTERNOON/EVENING AND HELP SET
THE STAGE FOR POWERFUL STORMS AS THE STORM SYSTEM MOVES ACROSS
LA/AR. SEVERE WEATHER CONCERN IS GROWING AS THE SHORT TERM LOCAL WRF
AND 4.5KM SPC WRF MODELS EXPLODING PREFRONTAL SUPERCELLS OVER SWRN MS
AT 21Z-00Z AND THEN MOVING THEM NEWD AHEAD OF THE SQUALL LINE WHICH
SHOULD BE APPROACHING A MLU-ESF LINE AT THAT TIME. THE LATEST RUC HAS
THE SURFACE LOW(1001MB) NEAR TXK BY 18-20Z BEGINNING TO DEEPEN AS IT
MOVES TOWARD SERN AR WHILE NAM12 TRACK A LITTLE WEAKER AND FARTHER S.
LOCAL WRF HAS 998MB BETWEEN GLH-MEM BY 00Z AND SEEMS REASONABLE.
THESE FACTORS ALONG WITH PROGGED MLCAPES OF 1200-1500J/KG...SBCAPES
OF 2500-3000J/KG...INCREASING 0-3KM HELICITIES 450-600M*M/S*S AND
0-1KM HELICITIES OF 350-500M*M/S*S ACROSS CENTRAL AND SRN MS FROM
23-04Z CONVINCE ME TO INCLUDE TORNADO WORDING IN ZONES FROM THE LOWER
DELTA...CENTRAL/SWRN MS AND INTO SERN MS LATER TONIGHT. OTHERWISE...
WILL MAINTAIN ENHANCED SEVERE WORDING WITH DAMAGING WINDS FOR ENTIRE
FA AS THIS SIGNIFICANT EVENT UNFOLDS. EXPECT SQUALL LINE TO BE
ACCELERATING EWD FROM 03Z OVER WRN MS THROUGH ABOUT 09Z IN ERN MS
TONIGHT WITH MID LEVEL JET CORE OF 75KTS AT 700MB AND 110KTS AT
500MB SLICING RIGHT THROUGH NW HALF OF CWFA ON LATEST 06Z GFS. THE
STRONG TOR PARAMETER ALSO TARGETS THE SRN HALF OF CWFA WITH 6-9
VALUES. /40/
THE FRONT SHOULD BE OUT OF THE CWFA BY SUNRISE ON TUESDAY. THERE
WILL STILL BE ENOUGH MOISTURE WRAPPING AROUND THE SURFACE LOW TO SEE
LINGERING LIGHT SHOWERS OVER NORTHERN PORTIONS OF THE CWFA. WITH
COLDER AIR MOVING INTO THE REGION FROM THE NORTHWEST...THERE IS A
SMALL POSSIBILITY TO SEE SOME SNOW MIXED WITH THE RAIN OVER A VERY
SMALL PORTION OF NORTHWEST MISSISSIPPI. HAVE DECIDED TO GO AHEAD
AND LEAVE THIS MENTION FOR THIS SMALL AREA IN THE FORECAST.
OTHERWISE...THE SHOWERS SHOULD END OVER THE AREA BY THE EARLY
AFTERNOON HOURS. ACCORDING TO AREA FORECAST SOUNDINGS IT LOOKS THAT
STRATUS SHOULD REMAIN OVER THE ENTIRE CWFA THROUGH LATE TUESDAY
AFTERNOON/EARLY EVENING. SURFACE HIGH PRESSURE IS EXPECTED TO SETTLE
IN BEHIND THE FRONT FOR TUESDAY AFTERNOON INTO MUCH OF WEDNESDAY
BEFORE SHIFTING TO THE EAST OF THE AREA. THROUGH THE REMAINDER OF
THE EXTENDED...THE FORECAST GENERALLY REMAINS UNCHANGED. MODELS ARE
COMING IN WITH DECENT AGREEMENT FOR A WEAK FRONT MOVING THROUGH THE
AREA ON THURSDAY. THIS PORTION OF THE PREVIOUS DISCUSSION IS
ATTACHED. /14/
PREV LONG TERM DISCUSSION...ON THURSDAY AN UPPER LEVEL TROUGH WILL
SWING ACROSS THE NATIONS MID SECTION...CAUSING A WEAK SURFACE LOW
AND TRAILING COLD FRONT TO DEVELOP OVER THE LOWER MISSISSIPPI RIVER
VALLEY. THIS TROUGH WILL FORCE THE COLD FRONT THROUGH THE AREA
CAUSING RAIN CHANCES TO INCREASE THROUGH THE AFTERNOON AND INTO THE
EVENING THURSDAY. HIGH PRESSURE WILL QUICKLY BUILD BACK INTO THE
AREA ON FRIDAY.
AFTER FRIDAY...OTHER THAN AN OCCASIONAL UPPER LEVEL DISTURBANCE
MOVING THROUGH THE FORECAST AREA...PARTICULARLY SATURDAY AND AGAIN
ON MONDAY...LOOK FOR LOW RAIN CHANCES THROUGH THE EXTENDED PORTION
OF THE FORECAST. TEMPERATURES ARE EXPECTED TO BE NEAR CLIMATOLOGY
FOR THIS TIME OF YEAR AS HIGH PRESSURE AT THE SURFACE SITS FIRMLY IN
PLACE OVER THE REGION THROUGH MONDAY UNDER MAINLY NORTHWEST FLOW
ALOFT. /19/
&&
.AVIATION...MVFR TO IFR FLIGHT CATEGORIES WILL PREVAIL THROUGH MUCH
OF THE FORECAST PERIOD. A STRONG STORM SYSTEM WILL BE MOVING
THROUGH THE AREA THIS AFTERNOON AND EVENING. CEILINGS THIS MORNING
ARE GENERALLY RANGING BETWEEN 1500-3000 FT. THESE CEILINGS SHOULD
REMAIN LOW...IF NOT BECOME SLIGHTLY LOWER...AS THE STORMS BEGIN TO
DEVELOP THIS AFTERNOON THROUGH THE ENTIRE EVENING. ACTIVITY HAS
JUST BEGUN FOR WESTERN SITES. EASTERN SITES WILL BEGIN TO SEE THIS
ACTIVITY BETWEEN 23-02Z. IT SHOULD END FROM WEST TO EAST LATE THIS
EVENING INTO THE EARLY OVERNIGHT HOURS...LEAVING WESTERN SITES BY
AROUND 02Z AND EASTERN SITES BY AROUND 08Z. CONDITIONS WILL BEGIN TO
IMPROVE...BUT CEILINGS SHOULD STILL REMAIN IN THE MVFR FLIGHT
CATEGORIES AS STRATUS WILL HANG ON BEHIND THIS FRONT UP UNTIL THE
MID AFTERNOON HOURS ON TUESDAY.
IN ADDITION TO THUNDERSTORMS AND CEILINGS...WINDS WILL BE AN ISSUE
TO KEEP IN MIND AS WELL WITH GUSTY CONDITIONS EXPECTED FOR THIS
AFTERNOON THROUGH TUESDAY MORNING. WINDS WILL BE SUSTAINED AROUND
20-25 KTS FOR MOST OF THE AREA...A LITTLE HIGHER IN THE WEST FOR
THIS AFTERNOON AND EVENING. GUSTS WILL BE ABLE TO GET UP AROUND
30-40 KTS...ESPECIALLY FOR THE WESTERN HALF OF THE AREA.. AS THIS
FRONT PASSES LATE THIS EVENING...WINDS WILL BEGIN TO DIE DOWN A
BIT. BUT THEY SHOULD STILL BE A LITTLE GUSTY WITH 10-15KTS
SUSTAINED WITH GUSTS OF AROUND 20-25 KTS. THESE WINDS SHOULD REALLY
BEGIN TO DIE DOWN BY TUESDAY AFTERNOON. /14/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR MSZ030-031-033-038-039-045-046-051-052-
056>058-064>066-072>074.
WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR MSZ018-019-025>029-032-034>037-040>044-047>050-053>055-
059>063.
LA...WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR LAZ007>009-015-016-023>026.
AR...WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR ARZ074-075.
&&
EC/40/19/14/Hazardous weather outlook, Mar 3, 2:30 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 230 PM CST MON MAR 3 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 042015- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER- LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW- OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 230 PM CST MON MAR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT SEVERE WEATHER WITH WIDESPREAD DAMAGING WINDS...STRONG TORNADOES...AND LARGE HAIL WILL BE POSSIBLE LATE THIS AFTERNOON INTO TONIGHT...WITH SEVERE WEATHER EXITING THE REGION TO THE EAST SHORTLY AFTER MIDNIGHT. A LARGE AND POWERFUL STORM SYSTEM APPROACHING THE SYSTEM WILL CONTINUE TO IGNITE SEVERE THUNDERSTORM ACTIVITY AS IT MOVES INTO THE LOWER MISSISSIPPI VALLEY REGION. AHEAD OF THE STRONG COLD FRONT... THIS MOISTURE WILL COMBINE WITH VERY STRONG WIND SHEAR TO BRING THE POTENTIAL FOR SEVERAL SIGNIFICANT TORNADOES AND A MAJOR SEVERE WEATHER EPISODE. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL EXIST FROM LATE AFTERNOON THROUGH EVENING...AS SCATTERED SEVERE THUNDERSTORMS DEVELOP ALONG AND AHEAD OF THE COLD FRONT AND FORM INTO A SQUALL LINE. ACTIVITY OCCURRING WEST OF THE INTERSTATE 55 CORRIDOR LATE THIS AFTERNOON INTO EARLY THIS EVENING WILL HAVE THE GREATEST CHANCE OF PRODUCING STRONG TORNADOES...WHILE ACTIVITY TONIGHT ALONG AND EAST OF THE INTERSTATE 55 CORRIDOR WILL HAVE THE HIGHEST CHANCE OF PRODUCING WIDESPREAD DAMAGING WINDS. THE RISK FOR SEVERE WEATHER IS EXPECTED TO END OVER EASTERN MISSISSIPPI AROUND 2 AM TUESDAY MORNING. IN ADDITION TO THE SEVERE WEATHER RISK...SOUTHERLY WINDS AHEAD OF THE COLD FRONT WILL OCCASIONALLY GUST UP TO 35 TO 40 MPH OVER MUCH OF THE AREA LATE THIS AFTERNOON. WINDS SHOULD SUBSIDE SOME THIS EVENING...BUT WIND GUSTS TO 20 TO 25 MPH WILL STILL BE COMMON...ESPECIALLY OVER EASTERN MISSISSIPPI. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS UNDERWAY THIS AFTERNOON AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Mar 3, 3:38 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CST MON MAR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 N CROSSETT 33.16N 91.97W
03/03/2008 E0.25 INCH ASHLEY AR EMERGENCY MNGR
&&
HAMRICKLocal storm report, Mar 3, 6:38 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
638 PM CST MON MAR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TORNADO 4 ESE CARY 32.78N 90.86W
03/03/2008 SHARKEY MS TRAINED SPOTTER
BRIEF TORNADO TOUCH DOWN JUST ESE OF CARY.
&&
CMEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 6:12 PM CST | Tornado Warning | JAN | Jefferson Davis, Lawrence, Marion | 48 min |
| Mar 3, 6:57 PM CST | Tornado Warning | JAN | Covington, Jefferson Davis, Simpson, Smith | 33 min |
| Mar 3, 7:27 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Franklin, Jefferson, Lincoln | 63 min |
| Mar 3, 7:52 PM CST | Flash Flood Warning | JAN | Copiah, Lincoln | 3 hr |
| Mar 3, 8:28 PM CST | Tornado Warning | JAN | Copiah, Jefferson Davis, Lawrence, Simpson | 47 min |
| Mar 3, 8:38 PM CST | Tornado Warning | JAN | Madison, Rankin, Scott | 23 min |
| Mar 3, 8:56 PM CST | Flash Flood Warning | JAN | Rankin, Scott, Smith | 3 hr |
| Mar 3, 9:02 PM CST | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Simpson, Smith | 28 min |
| Mar 3, 9:08 PM CST | Severe Thunderstorm Warning | JAN | Leake, Rankin, Scott, Smith | 52 min |
| Mar 3, 9:11 PM CST | Tornado Warning | JAN | Simpson, Smith | 34 min |
| Mar 3, 9:12 PM CST | Severe Thunderstorm Warning | JAN | Covington, Forrest, Jefferson Davis, Lamar, Marion | 48 min |
| Mar 3, 9:18 PM CST | Tornado Warning | JAN | Lamar, Marion | 27 min |
| Mar 3, 9:25 PM CST | Severe Thunderstorm Warning | JAN | Covington, Jasper, Jefferson Davis, Jones, Smith | 50 min |
| Mar 3, 9:30 PM CST | Tornado Warning | JAN | Jasper, Newton, Scott, Smith | 45 min |
| Mar 3, 9:45 PM CST | Tornado Warning | JAN | Covington, Forrest, Jefferson Davis, Jones, Lamar, Marion | 30 min |
| Mar 3, 10:06 PM CST | Severe Thunderstorm Warning | JAN | Jasper, Kemper, Lauderdale, Neshoba, Newton | 54 min |
| Mar 3, 10:14 PM CST | Tornado Warning | JAN | Covington, Forrest, Jones | 31 min |
| Mar 3, 10:21 PM CST | Severe Thunderstorm Warning | JAN | Forrest, Jones, Lamar | 54 min |
| Mar 3, 10:27 PM CST | Tornado Warning | JAN | Kemper, Lauderdale | 48 min |
| Mar 3, 10:46 PM CST | Tornado Warning | JAN | Clarke, Jasper, Jones | 29 min |
| Mar 3, 10:53 PM CST | Tornado Warning | JAN | Jasper, Lauderdale, Newton | 52 min |
| Mar 3, 10:56 PM CST | Tornado Warning | JAN | Clarke, Jasper | 49 min |
| Mar 3, 11:10 PM CST | Tornado Warning | JAN | Clarke | 35 min |
| Mar 3, 11:14 PM CST | Severe Thunderstorm Warning | JAN | Kemper | 31 min |
| Mar 3, 11:21 PM CST | Severe Thunderstorm Warning | JAN | Clarke | 32 min |
| Mar 3, 11:25 PM CST | Tornado Warning | JAN | Kemper | 25 min |
| Mar 3, 11:31 PM CST | Severe Thunderstorm Warning | JAN | Forrest | 29 min |
| Mar 4, 9:59 AM CST | River Flood Warning | JAN | Neshoba | 23 hr |
| Mar 4, 10:39 AM CST | River Flood Warning | JAN | Attala, Holmes | 3 days |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.